Hail, Lawrence
- When
- May 22, 2:18 PM MST
- Where
- Lawrence County, 6.5 mi SSE of Deadwood
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.293, -103.680
Nickel size hail was reported southeast of Deadwood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Nickel size hail was reported southeast of Deadwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 1:36 PM MST, 42 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 236 PM MDT THU MAY 22 2014 .SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT ISSUED AT 230 PM MDT THU MAY 22 2014 CURRENT SURFACE MAP PLACES HIGH PRESSURE ACROSS MINNESOTA...WITH RETURN FLOW ACROSS THE HIGH PLAINS. UPPER LOW CONTINUES TO SPIN ACROSS THE SOUTHWESTERN U.S. WITH RIDGE AXIS ACROSS THE NORTHERN PLAINS. MLCAPE AROUND 1000 J/KG ACROSS NORTHEAST WYOMING/FAR WESTERN SOUTH DAKOTA...HOWEVER WEAK CAP AND LACK OF FORCING HAS KEPT THUNDERSTORM DEVELOPMENT ACROSS THE BLACK HILLS. MARGINAL SHEAR FOR ROTATING UPDRAFTS. VERY SLOW STORM MOVEMENT. MAIN THREAT THROUGH THIS EVENING WILL BE SMALL HAIL AND LOCALLY HEAVY RAINFALL. LATEST RUN OF THE HRRR KEEPS SOME THUNDERSTORM ACTIVITY ACROSS NORTHEAST WYOMING/WESTERN SOUTH DAKOTA UNTIL AFTER MIDNIGHT. SIMILAR SETUP ACROSS THE AREA FOR FRIDAY. MAIN DIFFERENCE WILL BE STRONGER SHORTWAVE LIFTING NORTHWARD THROUGH WYOMING/WESTERN NEBRASKA FRIDAY AFTERNOON. WITH STRONGER FORCING...MORE WIDESPREAD THUNDERSTORM ACTIVITY FRIDAY AFTERNOON/EVENING. SHEAR A LITTLE STRONGER...SO A FEW SEVERE HAIL STORMS POSSIBLE. SLOW MOVEMENT AND HIGH PRECIPITABLE WATER WILL RESULT IN LOCALLY HEAVY RAINFALL. && .LONG TERM...SATURDAY THROUGH THURSDAY ISSUED AT 230 PM MDT THU MAY 22 2014 SOUTHWEST FLOW ALOFT REMAINS ACROSS THE REGION THIS WEEKEND...WITH SEVERAL SHORTWAVE DISTURBANCES EJECTING OUT OF A PERSISTENT TROF/CUT OFF LOW OVER THE WESTERN UNITED STATES. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AND SUNDAY...WITH THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS EACH DAY. MEDIUM RANGE MODELS CONTINUE TO SHOW SOMEWHAT GOOD AGREEMENT ON THE TRACK AND TIMING OF UPPER LOW AS IT FINALLY MOVES FROM THE SOUTHWEST CONUS INTO THE CENTRAL PLAINS LATE THROUGH THE HOLIDAY WEEKEND. CHANCES FOR PCPN SHOULD DECREASE ACROSS MUCH OF THE AREA BY MONDAY AS THE LOW TRACKS SOUTH AND EAST OF THE REGION. CHANCES FOR PCPN COULD INCREASE AGAIN FOR THE SECOND HALF OF THE WEEK AS FLOW ALOFT RETURNS TO THE SOUTHWEST. TEMPERATURES WILL BE A BIT ABOVE AVERAGE THROUGH THE PERIOD...WITH HIGHS IN THE 70S AND LOWER 80S ON THE PLAINS...60S AND LOWER 70S ACROSS THE BLACK HILLS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY) ISSUED AT 230 PM MDT THU MAY 22 2014 VFR CONDITIONS ARE GENERALLY EXPECTED TONIGHT AND FRIDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS EVENING ACROSS NORTHEAST WY AND FAR WRN SD. SHOWERS AND STORMS ARE AGAIN EXPECTED FRIDAY AFTERNOON. MVFR CONDITIONS ARE POSSIBLE IN THE VICINITY OF ANY HEAVIER SHOWERS AND STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...7 LONG TERM...13 AVIATION...13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1007 AM MDT THU MAY 22 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1007 AM MDT (1107 AM CDT) THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER NORTHEAST WYOMING... THE BLACK HILLS...AND SOUTHWEST SOUTH DAKOTA. A FEW OF THE THUNDERSTORMS MAY PRODUCE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND... WITH A DAILY CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 135 PM MDT THU MAY 22 2014 SDZ028-222015- CENTRAL BLACK HILLS SD- 135 PM MDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL 215 PM MDT... AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MYSTIC...OR 12 MILES NORTHWEST OF HILL CITY...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MYSTIC... SILVER CITY... PACTOLA RESERVOIR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4414 10347 4402 10348 4403 10371 4414 10371 TIME...MOT...LOC 1934Z 269DEG 6KT 4408 10366 BARBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 209 PM MDT THU MAY 22 2014 SDZ024-025-072-222100- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD- 209 PM MDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE AND SOUTHWESTERN MEADE COUNTIES UNTIL 300 PM MDT... AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BROWNSVILLE...OR 8 MILES SOUTHEAST OF LEAD...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... TILFORD... PIEDMONT... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 34 AND 46... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4440 10338 4422 10337 4420 10373 4435 10374 TIME...MOT...LOC 2008Z 262DEG 17KT 4428 10363 BARBER
The Rapid City radar (KUDX), 70 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511371.